Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Maps between surfaces

Author: Richard Skora
Journal: Trans. Amer. Math. Soc. 291 (1985), 669-679
MSC: Primary 57M12; Secondary 57N05
MathSciNet review: 800257
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Uniqueness Conjecture states if $ \phi ,\,\psi :\,M \to N$ are $ d$-fold, simple, primitive, branched coverings between closed, connected surfaces, then $ \phi$ and $ \psi$ are equivalent. The Uniqueness Conjecture is proved in the case that $ M$ and $ N$ are nonorientable and $ N = \mathbf{R}{P^2}$ or Klein bottle. It is also proved in the case that $ M$ and $ N$ are nonorientable and $ d/2 < d\chi (N) - \chi (M)$. As an application it is shown that two $ d$-fold, branched coverings $ \phi :{M_1} \to N,\,\psi :{M_2} \to N$ between closed, connected surfaces are branched cobordant.

References [Enhancements On Off] (What's this?)

  • [I] Berstein and A. Edmonds, On the construction of branched coverings of low-dimensional manifolds, Trans. Amer. Math. Soc. 247 (1979), 87-124. MR 517687 (80b:57003)
  • 1. -, On the classification of generic branched coverings of surfaces, Illinois J. Math. 28 (1984), 64-82. MR 730712 (85k:57004)
  • [A] Clebsch, Zur Theorie der Riemann'shen Flächen, Math. Ann. 6 (1873), 216-230. MR 1509816
  • [A] Edmonds, Deformation of maps to branched coverings in dimension three, Math. Ann. 245 (1979), 273-279. MR 553345 (81a:57002)
  • [A] Hurwitz, Über Riemann'sche Flächen mit gegebenen verzweigungspunkten, Math. Ann. 39 (1891), 1-60. MR 1510692
  • [J] Lüroth, Note über Verzweigungsschnitte und Querschnitte in einer Riemann'schen Fläche, Math. Ann. 4 (1871), 181-184. MR 1509744
  • [R] Skora, Maps between surfaces, Ph.D. Dissertation, University of Texas at Austin, 1984. MR 800257 (87c:57001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57M12, 57N05

Retrieve articles in all journals with MSC: 57M12, 57N05

Additional Information

Keywords: Branched covering, Uniqueness Conjecture, branched cobordant
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society